Heat, Eastern Greene
- When
- June 20, 11:00 AM EST to 7:00 PM EST
- Where
- Eastern Greene forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.277, -74.123 (the zone’s center; the record gives no point)
A large area of high pressure was in place just to the southwest of the region at the surface. Aloft, a strong upper level ridge was centered over the area.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A large area of high pressure was in place just to the southwest of the region at the surface. Aloft, a strong upper level ridge was centered over the area.
This allowed surface temperatures to soar well into the 90s across much of Upstate New York. Many areas in the mid-Hudson Valley reached the mid to upper 90s and some locations even had highs over 100 degrees. Rhinebeck reached 102 degrees and Port Ewen reached 101 degrees.
Along with moderate levels of humidity, this allowed for heat index values to exceed 100 degrees over the mid-Hudson Valley during the afternoon and early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 20, 10:20 AM EST, 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1120 AM EDT WED JUN 20 2012
.SYNOPSIS...
HIGH PRESSURE AT ALL LEVELS OF THE ATMOSPHERE WILL BE OVER THE REGION
INTO THURSDAY. HEAT AND HUMIDITY WILL BUILD AS THE HOTTEST AIR MASS
SINCE LAST SUMMER IS OVER THE REGION. FRIDAY A COLD FRONT WILL
MOVE THROUGH THE REGION...RETURNING TEMPERATURES AND HUMIDITY TO
MORE COMFORTABLE LEVELS BY THE WEEKEND. HIGH PRESSURE WILL BUILD
INTO THE EASTERN GREAT LAKES FOR THE WEEKEND.
&&
.NEAR TERM /THROUGH THURSDAY/...
AS OF 11 AM EDT...HAVE MADE SOME CHANGES TO THE GRIDDED
DATABASE...AND SLIGHT CHANGE TO THE EXCESSIVE HEAT WARNING
CONFIGURATION.
BASED ON 12Z/KALY AND UPSTREAM KBUF SOUNDINGS...IT STILL APPEARS
MOST VALLEY AREAS WILL REACH THE MID TO UPPER 90S THIS
AFTERNOON...AND POSSIBLY NEAR 100 WITHIN PORTIONS OF THE MID
HUDSON VALLEY. DEWPOINTS...WHILE INITIALLY HIGH...MAY TEND TO DROP
OFF A BIT DURING THE EARLY/MID AFTERNOON HOURS...ESP ACROSS HIGHER
ELEVATIONS...AS DRIER AIR ADVECTS EASTWARD BETWEEN 925-800
MB...AND AS MIXING DEPTH DEEPENS. FOR WESTERN ULSTER COUNTY...THIS
SHOULD KEEP HEAT INDICES BELOW 105...AND IN FACT...MAY JUST BARELY
TOUCH 100. WE HAVE THEREFORE CANCELLED THE EXCESSIVE HEAT WARNING
FOR WESTERN ULSTER CO...DOWNGRADING TO A HEAT ADV.
OTHERWISE...STRONG MID LEVEL CAPPING SHOULD INHIBIT MUCH
CONVECTION FROM OCCURRING. HOWEVER...WILL NEED TO WATCH CU FIELD
DEVELOPMENT...ESP ACROSS HIGHER ELEVATIONS. SHOULD ANY CU DEVELOP
INTO ISOLATED STORMS...THEY WILL HAVE AN ABUNDANCE OF CAPE TO WORK
WITH...IN ADDITION TO AN INVERTED-V SOUNDING...SUPPORTIVE OF
POTENTIAL DOWNBURSTS. FORTUNATELY...THE LFC IS RATHER
HIGH...GENERALLY ABOVE 7000 FT AGL...SO IT WOULD TAKE SOME
FORCING...OR ELEVATED TERRAIN TO LIFT TO THAT LEVEL. THE BOTTOM
LINE...WILL KEEP OUT POPS AT THIS TIME.
500HPA RIDGE BEGINS TO RETREAT SOUTH TNGT...BUT AT SFC WILL JUST
BE A MUGGY NIGHT...FEELING MORE LIKE MARYLAND THAN NYS AS TEMPS
FALL SLOWLY INTO 70S LATE AT NIGHT...TD ONLY FALL TO 60S.
THU 500HPA RIDGE WILL ONLY SLOWLY DRIFT OFF THE COAST. WHILE GUID MAX
TEMPS ARE SAME OR A FEW DEGREES HIGHER THAN TDYS...WITH HIGHS IN
90S...MAYBE A 100 HERE OR THERE MID HUDSON VLY...TD DO RETREAT
INTO THE 60S. SO HEAT FLAGS SHOULD BE MAINLY IN ADVISORY CAT THU.
THIS WILL BE REFINED LATER TDY.
MDL SUITE PRODUCES LITTLE CAPE THU EXCEPT ALONG S TIER LATE IN THE
DAY. ALONG WITH CAPPING IT WILL REMAIN HOT AND MAINLY DRY. GFS SUG
SOME CONVECTION JUST S OF FCA AT END OF PD...BUT ALL POPS ARE SUB
10.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
THE RIDGE WILL BE REPLACED BY A TROUGH AS WE HEAD INTO THE WEEKEND.
HEIGHTS FALLS WILL OCCUR THURSDAY NIGHT AND FRIDAY WITH THE RIDGE
AXIS SHIFTING OFF TO THE EAST AND A TROUGH MOVING IN. A COLD FRONT
WILL MOVE ACROSS THE REGION. NOT MUCH ACTIVITY EXPECTED THURSDAY
NIGHT WITH THE BOUNDARY...HOWEVER ON FRIDAY DAYTIME HEATING WILL
DESTABILIZE THE AIRMASS AND THE UPPER JET WILL MOVE INTO THE
REGION SO THAT CONVECTION IS EXPECTED TO DEVELOP ALONG AND AHEAD
OF THE COLD FRONT. BEST CHANCES WILL BE SOUTH AND EAST OF THE
CAPITAL DISTRICT. SOME OF THE STORMS MAY BE CAPABLE OF BECOMING
STRONG PRODUCING GUSTY WINDS. CHANCES FOR CONVECTION ARE EXPECTED
TO LINGER ACROSS THE SOUTHERN MOST PORTION OF THE FORECAST AREA
INTO FRIDAY NIGHT. IT WILL BE HOT AND CONTINUED HUMID ON FRIDAY
ESPECIALLY AHEAD OF THE BOUNDARY...HOWEVER CONDITIONS WILL NOT BE
AS OPPRESSIVE AS WEDNESDAY AND THURSDAY.
MODEL GUIDANCE INDICATES AN UPPER LOW WILL CUT OFF OVER HUDSON
BAY AND THE LONGWAVE TROUGH ESTABLISHES ITSELF OVER THE GREAT
LAKES REGION AND NORTHEAST UNITED STATES ON SATURDAY. AT THIS TIME
IT LOOKS LIKE SATURDAY SHOULD BE DRY WITH SEASONABLE TEMPERATURES.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
MODEL GUIDANCE CONTINUES TO INDICATE THAT A CLOSED LOW WILL MOVE
OVER OR DEVELOP OVER THE REGION EARLY NEXT NEXT WEEK. HOWEVER...THE
MODELS HAVE BEEN INCONSISTENT WITH THEMSELVES AND EACH OTHER AS HOW
THIS WILL EVOLVE SO FORECAST CONFIDENCE IS RATHER LOW. LOOKING AT
UNSETTLED WEATHER TO START THE WEEK WITH BELOW NORMAL TEMPERATURES.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
BUILDING RIDGE AT 500HPA DOMINATES THE ENVIRONMENT OVER
FCA. REMNANTS OF 'RIDGE ROLLER' LEFT SOME MID/HIGH CLOUDS OVER
FCA OVERNIGHT WHICH WERE ENOUGH TO PREVENT MUCH FOG FROM FORMING
THIS MORNING. WITH SUN ALREADY UP WHAT FOG THATS AROUND WILL
QUICKLY DISSIPATE...OTRW VFR CONDS WILL PERSIS INTO TONIGHT.
LATE TNGT PATCHY FOG AND STRATUS MAY FORM WITH AREAS OF MVFR CIGS
AND VSBY.
WINDS WILL BE LT THIS MORNING...INCRG TO W 10-15KTS WITH GUSTS TO
20KTS IN E-W VLYS THIS AFTN.
OUTLOOK...
THU...VFR. NO SIG WX.
FRI...MAINLY VFR. CHC MVFR -SHRA/-TSRA.
SAT...VFR
SUN...MAINLY VFR. CHC MVFR AFTN -SHRA/-TSRA.
&&
.FIRE WEATHER...
HOT TEMPERATURES AND HUMIDITY SHAPING UP FOR THE NEXT TWO DAYS.
RH VALUES WILL BE NEAR 90-100 PERCENT FOR THE NEXT SEVERAL NIGHTS
WITH SOME DEW. RH VALUES WILL DROP TO MODERATE RANGE BETWEEN 35-45
PERCENT MOST PLACES EACH AFTERNOON. A LIGHT WIND AT NIGHT UNDER 5
MPH...BECOMING WESTERLY 5 TO 15 MPH DURING THE DAYTIME THE NEXT TWO
AFTERNOONS.
A COLD FRONT WITH BRING SOME CHANCES OF THUNDERSTORMS AND SLIGHTLY
COOLER WEATHER FRIDAY.
&&
.HYDROLOGY...
NO HYDROLOGIC ISSUES ARE EXPECTED THIS WEEK.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.CLIMATE...
SUMMER BEGINS AT 7:09 PM EDT TODAY.
RECORD HIGH TEMPERATURES THE NEXT FEW DAYS...
ALBANY NY (RECORDS DATE BACK TO 1874)
JUNE 20...97 SET IN 1953
JUNE 21...97 SET IN 1938
JUNE 22...95 SET IN 1954
GLENS FALLS NY (RECORDS DATE BACK TO 1944)
JUNE 20...94 SET IN 1953
JUNE 21...92 SET IN 1988
JUNE 22...94 SET IN 1983
POUGHKEEPSIE NY (RECORDS DATE BACK TO 1949)
JUNE 20...95 SET IN 1953
JUNE 21...97 SET IN 1949
JUNE 22...96 SET IN 1987
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR CTZ001-013.
NY...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NYZ038>041-043-
048>050-052>054-061-063-066-083-084.
EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR NYZ059-
060-064-065.
MA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MAZ001-025.
VT...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VTZ013-015.
&&
SYNOPSIS...SNYDER
NEAR TERM...KL/SNYDER
SHORT TERM...IAA
LONG TERM...IAA
AVIATION...SNYDER
FIRE WEATHER...SNYDER
HYDROLOGY...SNYDER
CLIMATE...IAAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 842 AM EDT WED JUN 20 2012 CTZ001-013-MAZ001-025-NYZ038>041-043-048>050-052>054-061-066-083-084- VTZ013-015-211100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY- NORTHERN SARATOGA-NORTHERN WASHINGTON-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-EASTERN COLUMBIA- EASTERN DUTCHESS-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON- EASTERN WINDHAM- 842 AM EDT WED JUN 20 2012 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...THE MOHAWK RIVER VALLEY...THE LAKE GEORGE AND SARATOGA REGION...THE CAPITAL REGION...AND TACONICS OF EAST CENTRAL NEW YORK...AND FOR SOUTHWEST AND EXTREME SOUTHEAST VERMONT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAT ADVISORIES MAY BE NEEDED AGAIN THURSDAY AS HEAT INDICES WILL REACH 100 TO 104. THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ032-033-042-047-051-058-082-VTZ014-211100- NORTHERN HERKIMER-HAMILTON-NORTHERN WARREN-SCHOHARIE-WESTERN ALBANY- WESTERN GREENE-NORTHERN FULTON-WESTERN WINDHAM- 842 AM EDT WED JUN 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST ADIRONDACKS...HELDERBERGS...SCHOHARIE VALLEY AND EASTERN CATSKILLS OF EAST CENTRAL NEW YORK...AND FOR WESTERN WINDHAM COUNTY IN SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ059-060-063>065-211100- EASTERN GREENE-WESTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS- 842 AM EDT WED JUN 20 2012 ...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ULSTER COUNTY...AND THE MID HUDSON VALLEY REGION OF EAST CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. EXCESSIVE HEAT WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAT ADVISORIES MAY BE NEEDED AGAIN THURSDAY AS HEAT INDICES WILL REACH 100 TO 104. THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
4 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380165, 380166, 380167, 380168.